Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 6, NWS Cheyenne, WY

January 23, 2018Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 23, 2018, 2:29 PM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 24, 2018, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2018, 2:29 PM MST (21:29 UTC)
In effect from
Jan 24, 2018, 11:00 PM MST
Expired
Jan 24, 2018, 2:04 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS75 KCYS 232129
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
229 PM MST Tue Jan 23 2018

...Strong Winds Possible Along Interstate 80 Between Laramie and
Rawlins, and Interstate 25 Between Chugwater and Wheatland early
Wednesday... 

...High Winds Possible in the Ferris and Seminoe Mountains in
Northern Carbon County from Late Wednesday Night through Thursday
Afternoon... 

WYZ104-241200-
/O.NEW.KCYS.HW.A.0006.180125T0600Z-180126T0000Z/
Ferris/Seminoe/Shirley Mountains-
Including the city of Seminoe Dam
229 PM MST Tue Jan 23 2018

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late Wednesday night through 
Thursday afternoon.


* TIMING...11 PM Wednesday until 5 PM Thursday. 

* WINDS...Southwest 35 to 45 MPH with gusts to 60 MPH. 

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, especially on west to east 
  oriented sections of roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-110-241200-
/O.CON.KCYS.HW.A.0005.180124T0700Z-180124T2200Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
229 PM MST Tue Jan 23 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MST TONIGHT
THROUGH WEDNESDAY AFTERNOON...

* TIMING...Midnight Tonight through Wednesday Afternoon. 

* WINDS...West to southwest 35 to 45 MPH with gusts 55 to 60 MPH. 

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, with an enhanced risk for blow
  overs. In addition, strong winds may result in areas of blowing
  and drifting snow. This could cause areas of low visibilities
  and slick road conditions at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
040 
WWUS75 KCYS 240753
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1253 AM MST Wed Jan 24 2018

...Strong Winds Likely Today Along Interstate 80 Between Laramie 
and Rawlins, and Interstate 25 Between Chugwater and Wheatland 
early Wednesday...

...High Winds Possible in the Ferris and Seminoe Mountains in
Northern Carbon County as Well as Arlington from Late Wednesday 
Night through Thursday Afternoon...

WYZ110-250000-
/O.UPG.KCYS.HW.A.0005.000000T0000Z-180124T2200Z/
/O.NEW.KCYS.HW.W.0006.180124T1200Z-180124T2200Z/
/O.EXA.KCYS.HW.A.0006.180125T0600Z-180126T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1253 AM MST Wed Jan 24 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
3 PM MST THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 5 AM early this morning to 3 PM
MST this afternoon. A High Wind Watch has also been issued. This
High Wind Watch is in effect from this evening through Thursday
afternoon.  

* TIMING...Warning from 5 AM this morning through 3PM this
  afternoon. Watch from Midnight Tonight through Wednesday 
  Afternoon.

* WINDS...West to southwest 35 to 45 MPH with gusts 55 to 60 MPH.

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, with an enhanced risk for 
  blow overs. In addition, strong winds may result in areas of 
  blowing and drifting snow. This could cause areas of low 
  visibilities and slick road conditions at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-242200-
/O.UPG.KCYS.HW.A.0005.000000T0000Z-180124T2200Z/
/O.NEW.KCYS.HW.W.0006.180124T1200Z-180124T2200Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1253 AM MST Wed Jan 24 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
3 PM MST THIS AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 5 AM early this morning to 3 PM
MST this afternoon. The High Wind Watch is no longer in effect. 

* TIMING...5AM this morning through 3 PM this afternoon. 

* WINDS...West to southwest 35 to 45 MPH with gusts 55 to 60 MPH.

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, with an enhanced risk for 
  blow overs. In addition, strong winds may result in areas of 
  blowing and drifting snow. This could cause areas of low 
  visibilities and slick road conditions at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ104-250000-
/O.CON.KCYS.HW.A.0006.180125T0600Z-180126T0000Z/
Ferris/Seminoe/Shirley Mountains-
Including the city of Seminoe Dam
1253 AM MST Wed Jan 24 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY AFTERNOON...

* TIMING...11 PM Wednesday until 5 PM Thursday.

* WINDS...Southwest 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, especially on west to east 
  oriented sections of roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
747 
WWUS75 KCYS 242104
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
204 PM MST Wed Jan 24 2018

...Strong Winds Continuing Along Interstate 25 Between Chugwater
and Wheatland This Afternoon... 

...Another Round of Strong Winds Expected in the Ferris and
Seminoe Mountains, as well as Arlington on Thursday Morning and
Afternoon... 

WYZ110-251200-
/O.CAN.KCYS.HW.W.0006.000000T0000Z-180124T2200Z/
/O.UPG.KCYS.HW.A.0006.180125T0600Z-180126T0000Z/
/O.NEW.KCYS.HW.W.0007.180125T0900Z-180126T0100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
204 PM MST Wed Jan 24 2018

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM MST THURSDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 2 AM to 6 PM MST Thursday. The 
High Wind Watch is no longer in effect. 

* TIMING...2 AM MST to 6 PM MST Thursday. 

* WINDS...Southwest 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, with an enhanced risk for blow
  overs. In addition, some drifting of snow is possible which may
  result in poor road conditions in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ104-251200-
/O.UPG.KCYS.HW.A.0006.180125T0600Z-180126T0000Z/
/O.NEW.KCYS.HW.W.0007.180125T0900Z-180126T0100Z/
Ferris/Seminoe/Shirley Mountains-
Including the city of Seminoe Dam
204 PM MST Wed Jan 24 2018

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM MST THURSDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 2 AM to 6 PM MST Thursday. The
High Wind Watch is no longer in effect. 

* TIMING...2 AM MST to 6 PM MST Thursday. 

* WINDS...Southwest 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, mainly along west to east
  oriented roads. In addition, some drifting of snow is possible 
  which may result in poor road conditions in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-242215-
/O.CON.KCYS.HW.W.0006.000000T0000Z-180124T2200Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
204 PM MST Wed Jan 24 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* TIMING...Until 3 PM MST. 

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, with an enhanced risk for blow
  overs. In addition, some drifting of snow is possible which may
  result in poor road conditions in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 23, 11:31 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 23, 11:31 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1131 AM MST Tue Jan 23 2018

.SHORT TERM...(Today and tonight)
Issued at 330 AM MST Tue Jan 23 2018

High pressure over the Rockies this morning. Very little in the
way of clouds being observed on IR imagery. Mid clouds over
Nebraska Panhandle moving east and should be out of the CWFA by
sunrise this morning. Water vapor imagery showing a weak shortwave
over Montana this morning. Seems to be weakening and barely
discernible.

For today, kept some snow showers in the Snowy and Sierra Madre
Ranges as all guidance showing this. But given how weak the
shortwave in Montana is looking, may need to pull those PoPs out
early. Outside the mountains, weather should be dry.

Winds on the increase this evening into Wednesday. GFS 700mb winds
up to 40kts by 03Z and 50kts by 09Z. High wind guidance showing
Craig to Casper 850/700mb height gradients increasing to 56/49mtrs
by 06Z and 67/58mtrs by 09Z tonight. Decided to issue High Wind
Watches for the Bordeaux and Arlington zones for tonight through
Wednesday afternoon with this forecast package.

.LONG TERM...(Wednesday through Monday)
Issued at 330 AM MST Tue Jan 23 2018

Winds ease a little Wednesday afternoon with the GFS showing 40kts
at 700mb across southeast Wyoming. Looks like we stay windy though
through the remainder of the week with 700mb winds remaining
elevated and Craig/Casper gradients in the mid 40 to low 50 mtr
range. Could see our next high wind event Thursday as GFS 700mb
winds out by Arlington 50-55kts.

Weak shortwave passage Friday for some snow showers in the Snowy
and Sierra Madre Ranges. Everywhere else should stay dry

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 1131 AM MST Tue Jan 23 2018

VFR conditions will prevail through the period.

&&

.FIRE WEATHER...
Issued at 330 AM MST Tue Jan 23 2018

Gusty winds continue today through Wednesday with wind prone areas
seeing strong wind gusts near 60 mph. Elsewhere 30 to 40 mph wind
gusts will be common across southeast Wyoming. Given recent snow,
fire weather concerns minimal and will remain so as long as we
keep the snow pack.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Wednesday afternoon
     for WYZ106-110.

NE...None.

&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...RE
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 23, 5:11 AM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
511 AM MST Tue Jan 23 2018

WYZ101>119-241215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
511 AM MST Tue Jan 23 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

West to southwest winds will be on the increase today and
particularly this evening. Wind prone areas of southeast Wyoming
are likely to see wind gusts in excess of 60 mph late this evening
into Wednesday. High Wind Watches are in effect for Bordeaux and
Arlington from late tonight into Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds will continue most of the day Wednesday. High Wind
Watches are in effect for Arlington and Bordeaux Wednesday where
60 mph gusts are expected.

Another strong wind event is possible Thursday in the wind prone
areas of southeast Wyoming for Arlington, Bordeaux and south
Laramie Range.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

NEZ002-003-019>021-054-055-095-096-241215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
511 AM MST Tue Jan 23 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:24 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte22 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.